Why does my medication work for a few weeks, then need increasing again?

I started on citalopram 10mg, they did work for a while but then I needed them increased to 20mg... they worked for a while then I needed them increased to 30mg, which have worked for about a few weeks. Now I feel I need them increased again so I've started taking,40mg without seeing my gp. Why do I feel better for a few weeks then drop down again??

3 Replies

oldestnewest
  • Sorry, kjm, not a pharmacist, so not sure - except the sort of "layperson" explanation that the brain gets "used" to the drug, so you need more to get the same effect - bit like nicotine :( However, I am very concerned at your increasing the dose without discussing it with your GP - particularly as I just looked up citalopram, and 40 mg is now the maximum dose recommended, because of other possible side-effects.

    I really do think you should go back to your GP and explain your yo-yo-ing mood. There might be another anti-depressant s/he can prescribe which would suit you better - but PLEASE don't go on increasing the dose on your own, it's really not a good idea! :(

    Do please come back and tell us how you get on - but do see your GP!

    Best

    Rose

    xxx

  • As Rose said in her reply it's very important to see your GP about this and explain exactly as you have here.

    It's also really important not to alter the amount you take yourself for your own safety, that applies to reducing the dose or stopping it as much as increasing it.

    Citalopram is a powerful drug but they way that it works any increase will take a while to make a difference. It won't make a difference straight away and if it did it may be that you had the 'placebo' effect where you felt that the extra amount was what was helping but in fact you may have felt less anxious as you felt you were getting more help ........if that makes sense.

    It could be that you need to have a rethink about your medication but you really do need to do that with your GP and be really honest about how you feel .......but make that appointment asap.

    Take Care PL

  • I have the same problem, i was on 20mg then had it upped to 40mg and feel it is not working. iam due to see my GP strongly recommend you do the same.

You may also like...